diabetestalk.net

What Is Lactic Acidosis And Metformin?

Share on facebook

Risk Of Fatal And Nonfatal Lactic Acidosis With Metformin Use In Type 2 Diabetes Mellitus

Metformin, a medication used to lower glucose levels in patients with diabetes mellitus, has long been thought to increase the risk for a metabolic disorder known as lactic acidosis. This review summarised data from all known comparative and observational studies lasting at least one month, and found no cases of fatal or nonfatal lactic acidosis in 70,490 patient-years of metformin use, or in 55,451 patient-years for those not on metformin. Average lactate levels measured during metformin treatment were no different than for placebo or for other medications used to treat diabetes. In summary, there is no evidence at present that metformin is associated with an increased risk for lactic acidosis when prescribed under the study conditions. There is no evidence from prospective comparative trials or from observational cohort studies that metformin is associated with an increased risk of lactic acidosis, or with increased levels of lactate, compared to other anti-hyperglycemic treatments. Continue reading >>

Share on facebook

Popular Questions

  1. 2blessed4stress

    metformin and lactic acidosis

    I am hoping that I can get some guidance from the members here. There are many of you that have a wealth of information on diabetes and things related so please bear with me. I went to the doctor yesterday and finally asked her for metformin er and was all set to try it out. Then I read the paper that came with it from the pharmacy. The warning about lactic acidosis stopped me in my tracks. Now I am afraid to take it. I searched the posts her a DD about lactic acidosis and I also found that some members said it caused them to be really fatigued. Another member posted that she had trouble with exercise because it caused leg cramps. I feel so overwhelmed now. I really wanted to try it out I believe it could help me but I don't want to put my life at risk to try it. I looked up lactic acidosis and I was reading about the bloods ph and acid in your blood. I have a problem with uric acid in my blood but I believe that is not related to lactic acidosis. I have had a problem with kidney infections and a lot of crystals in my urine and kidney stones the past year, but I believe my kidney function is ok. Does metformin cause lactic acidosis very often? Are the symptoms of lactic acidosis easy enough to pick up on so it can be caught early. I am sorry I am such a worry wart. Thank you in advance for any guidance/reassurance from you.

  2. furball64801

    All I can tell you is that millions upon millions take met with 0 issues. You are reading the absolute worst side affects. Have you see tv commericails on meds that is any meds. They say could cause heart attack, fatigue, even death no kidding. I been on met and so has my diabetic family and 0 issues other than a tad of diahrea. To me its extemely rare many here are on met me a very very long time on it. What am I saying to me its about the best D med out there other than exercise its free. It is just my opion for what its worth, I know others might have other ideas and of course its is there opinion also. Some take b-12 if they get fatigued on met, I do not get that way, all I can say is to me its as safe as can be.

  3. coravh

    Every drug has potential side effects. Some more common than others. I'm not sure of the exact specifics, but I believe that for a side effect to be listed, it needs to happen in 1% of the people that take it.
    My husband has been on met with no side effects other than a little bit of tummy trouble. I have a dozen local diabetic friends (through volunteer work) that are also on it, and have no side effects. I do have one friend who reacts to everything and has no issues with it. I think i've only seen people with this issue a couple of times after about 15 years online haunting a variety of message boards.
    Take for example my warfarin. It can cause bleeding. Even a baby aspirin can cause this. And it does happen to some people. But the vast majority of folks don't have issues.
    Do you have some history of lactic acidosis? Or is this simply general anxiety over something new?
    All meds are a cost benefit analysis. Do you want to try the drug to alleviate a serious issue ( like high blood sugar) or do you decide to refuse it on the basis of a rare side effect and maybe get into trouble due to glucose issues? Why not try it? Discuss with your phamacist what to look for if you are worried. But basically it is a safe, effective drug.
    Cora

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis